Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

October 20, 20214 counties in Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this special weather statement at Oct 20, 2021, 2:45 PM CDT for 4 counties in Iowa; Rock Island County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2021, 2:45 PM CDT (19:45 UTC)
Expired
Oct 20, 2021, 3:30 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Hail
0.25 in
Wind
30

Counties Cedar County, IA, Jones County, IA, Muscatine County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS83 KDVN 201945
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
245 PM CDT Wed Oct 20 2021
 
IAZ042-053-054-065>068-078-ILZ001-015-024-202030-
Mercer IL-Rock Island IL-Jo Daviess IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Dubuque IA-Cedar IA-Louisa IA-Jones IA-
245 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of southwestern Rock
Island, northwestern Mercer, northwestern Jo Daviess, central Louisa,
western Jackson, eastern Cedar, Scott, southeastern Dubuque, eastern
Jones, central Muscatine and western Clinton Counties through 330 PM
CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onslow to near Rochester. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Wyoming, Onslow and Center Junction around 250 PM CDT.
  Monmouth around 255 PM CDT.
  Canton around 300 PM CDT.

Other locations in the path of these storms include Lowden,
Wheatland, Calamus, Toronto, Bernard, Zwingle, Grand Mound, La Motte,
Delmar and Welton.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 265 and 295.
 Interstate 280 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4251 9064 4251 9061 4146 9057 4127 9119
      4226 9111 4253 9064
TIME...MOT...LOC 1945Z 235DEG 31KT 4212 9104 4168 9105 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Gunkel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 20, 12:52 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 20, 12:52 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1252 PM CDT Wed Oct 20 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 304 AM CDT Wed Oct 20 2021

Skies were clear over most of the forecast area at 3 am with
relatively mild temperatures in the lower to mid 50s under a broad
upper level ridge. Just to our west, extensive cloud cover and a
few showers and even isolated thunderstorms were over western and
central Iowa. This was associated with elevated warm advection and
moisture return on a sw flow ahead of a ahead of compact upper
low over the Nebraska Panhandle. This feature, and an associated
surface low will migrate eastward today and tonight, passing north
of the forecast area, bringing chances for showers and at least
isolated thunderstorms, then much colder temperatures for the end
of the workweek.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 304 AM CDT Wed Oct 20 2021

Focus today is on the timing and coverage of isolated to scattered
showers and thunderstorms. It will otherwise be another breezy and
mild day in the warm sector of the surface cyclone passing to the
north across MN and WI.

Early this morning, radar mosaic and lightning data showed scattered
elevated showers over the western half of IA with isolated
thunderstorms over western and north central IA. The thunderstorms
were occurring in areas with steeper mid level lapse rates and
stronger upper divergence ahead of the system over NE. The area of
steep lapse rates and nose of the low level jet suggest at least a
slight chance for thunderstorms reaching into areas NW of CID before
sunrise and have added slight chance wording. All areas west of
roughly the 218 corridor could see at least isolated showers or
sprinkles before sunrise.

Today...the current axis of convection will spread east across the
entire forecast area through mid morning before dissipating with the
waning nocturnal jet and stabilizing mid level lapse rates. Thus
have isolated shower wording along with increasing clouds through
the morning. This afternoon, skies will likely become partly sunny
with isolated showers and thunderstorms possible in the breezy
warm sector of the system encompassing much of the forecast area.
Most models have scaled back the intensity an coverage of any
convection. Deep mixing and gusty southwest winds should lead to
highs again reaching the lower 70s for one more day. Late
afternoon into this evening, the occluded front may become more
active as it moves into northwest Illinois under a period of
better upper level forcing. This is where the highest chance pops
are maintained for showers and isolated thunderstorms.

Though the overnight, wrap around showers will be possible across
the north and northeast, closest to the upper level low. Most of the
area will see low cloud cover and cold air advection on gusty
northwest winds, driving temperatures into the mid 40s by sunrise.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 304 AM CDT Wed Oct 20 2021

Much cooler through the weekend followed by a warming trend next
week. The weather pattern is attempting to turn more active.

Thursday
Assessment...medium to high confidence

Wrap around clouds will be seen for most of the day across the area.
The clouds combined with strong winds will keep temperatures
slightly below normal during the daylight hours.

A weak upper level disturbance behind the departing low should
generate isolated showers or sprinkles north of I-80 during the
morning hours. There may or may not be some isolated rogue showers
that develop during the afternoon.

Thursday night through Saturday
Assessment...medium confidence

Dry but chilly conditions will be seen across the area.

Cloud cover will dictate how cold it gets Thursday night as the high
builds into the Midwest. The better clearing looks to occur Friday
night and thus has the best chances for frost.

If clouds do break up Thursday night then there is a potential for
frost to occur mainly north of highway 30. However if clouds persist
Thursday night and do not clear out until Friday, then Thursday
night temperatures will be warmer with little if any frost occurring.

Saturday night through Tuesday
Assessment...low to medium confidence

The global models are varied on what will occur. All have another
storm system slowly moving out of the Plains but the tracks are
different. The ECMWF is the furthest south with the GFS the furthest
north. The CMC global in between.

Both the CMC global and GFS develop fairly extensive rain shields
with the system while the ECMWF has less precipitation.

The GFS and CMC global have precipitation for the area Saturday
night through Sunday night followed by dry conditions. The ECMWF has
a dry Saturday night with precipitation Sunday into Monday night
with the potential for clouds and wrap around showers on Tuesday.

The model consensus is biased toward the GFS/CMC global solutions.
The consensus has chance to likely pops Saturday night and Sunday
night, likely pops Sunday, slight chance to chance pops Monday
followed by slight chance pops Monday night and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1236 PM CDT Wed Oct 20 2021

A storm system currently moving into southern Minnesota and
northern Iowa will move into southern Wisconsin through Thursday
morning and spread VFR ceilings and visibilties into the area to
start the period. Gusty southerly winds this afternoon will shift
to the west this evening with gusts continuing as a front moves
across the area from 00 to 06 UTC. Ceilings are forecast to lower
MVFR behind the front and remain MVFR to potentially IFR through
the remainder of the TAF period. Scattered showers and isolated
thunderstorms are possible through into this evening but
confidence is low that they will impact any TAF sites so did not
mention them in the TAFS with the potential for showers to linger
at KDBQ and KMLI through 12 UTC.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...08
AVIATION...Cousins
Hazardous weather outlook, Oct 20, 3:21 AM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
321 AM CDT Wed Oct 20 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
321 AM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Frost and freezing temperatures are possible Friday night into
early Saturday morning over areas north of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Oct 20, 2:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
245 PM CDT Wed Oct 20 2021

IAZ042-053-054-065>068-078-ILZ001-015-024-202030-
Mercer IL-Rock Island IL-Jo Daviess IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Dubuque IA-Cedar IA-Louisa IA-Jones IA-
245 PM CDT Wed Oct 20 2021

...Strong thunderstorms will impact portions of southwestern Rock
Island, northwestern Mercer, northwestern Jo Daviess, central Louisa,
western Jackson, eastern Cedar, Scott, southeastern Dubuque, eastern
Jones, central Muscatine and western Clinton Counties through 330 PM
CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onslow to near Rochester. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wyoming, Onslow and Center Junction around 250 PM CDT.
  Monmouth around 255 PM CDT.
  Canton around 300 PM CDT.

Other locations in the path of these storms include Lowden,
Wheatland, Calamus, Toronto, Bernard, Zwingle, Grand Mound, La Motte,
Delmar and Welton.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 265 and 295.
 Interstate 280 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4251 9064 4251 9061 4146 9057 4127 9119
      4226 9111 4253 9064
TIME...MOT...LOC 1945Z 235DEG 31KT 4212 9104 4168 9105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:17 PM CDTSpecial Weather StatementDVNClinton, Jackson28 min
Oct 20, 4:15 PM CDTSpecial Weather StatementDVNJo Daviess30 min
Oct 20, 4:54 PM CDTSpecial Weather StatementDVNCarroll, Stephenson36 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.